Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Austin/San Antonio, TX

May 28, 2005Bexar County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2005, 10:47 PM CDT for Bexar County, Texas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 10:47 PM CDT (03:47 UTC)
Expired
May 29, 2005, 12:15 AM CDT
In force
88 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 8:25 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 290349
SVREWX
TXC029-290515-
/O.NEW.KEWX.SV.W.0131.050529T0347Z-050529T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1047 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR

* UNTIL 1215 AM CDT

* AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS MOVING EASTWARD INTO BEXAR COUNTY
  FROM JUST WEST OF THE MEDINA COUNTY LINE AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SHAVANO PARK...SAN
  ANTONIO...OLMOS PARK...HILL COUNTRY VILLAGE...HOLLYWOOD PARK...
  ALAMO HEIGHTS...TERRELL HILLS...KIRBY...WINDCREST...CHINA GROVE...
  LIVE OAK...UNIVERSAL CITY AND ST. HEDWIG.

LAT...LON 2967 9879 2928 9877 2917 9844 2945 9819
      2967 9843 2972 9856

$$
3 follow-up statements
000 
WWUS54 KEWX 290402
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CDT SAT MAY 28 2005

TXC029-290515-
/O.CON.KEWX.SV.W.0131.000000T0000Z-050529T0515Z/
BEXAR TX-
1100 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR
BEXAR COUNTY...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS ALONG THE BORDER BETWEEN MEDINA COUNTY 
BEXAR COUNTY.  THE STORMS WERE MOVING TOWARD THE EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE CASTLE HILLS...HILL COUNTRY
VILLAGE...OLMOS PARK...HOLLYWOOD PARK...TERRELL HILLS...KIRBY...
WINDCREST...CHINA GROVE...LIVE OAK...CONVERSE...UNIVERSAL CITY AND
ST. HEDWIG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
SUNDAY MORNING FOR MUCH OF SOUTH CENTRAL TEXAS. 

LAT...LON 2967 9879 2928 9877 2917 9844 2945 9819
      2967 9843 2972 9856

$$
000 
WWUS54 KEWX 290430
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1126 PM CDT SAT MAY 28 2005

TXC029-290515-
/O.CON.KEWX.SV.W.0131.000000T0000Z-050529T0515Z/
BEXAR TX-
1126 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR
BEXAR COUNTY...

AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM KENDALIA TO LEON SPRINGS TO JUST 
WEST OF SAN ANTONIO.  THE LINE WAS MOVING TOWARD THE EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ALAMO HEIGHTS...TERRELL
HILLS...KIRBY...WINDCREST...CHINA GROVE...LIVE OAK...CONVERSE...
UNIVERSAL CITY AND ST. HEDWIG.

SEVERAL REPORTS OF WIND GUSTS TO 40 AND 50 MPH WERE RECEIVED AS 
THIS LINE MOVED THROUGH MEDINA...KERR AND BANDERA COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR 
SOUTH CENTRAL TEXAS.

LAT...LON 2967 9879 2928 9877 2917 9844 2945 9819
      2967 9843 2972 9856

$$
000 
WWUS54 KEWX 290458
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1156 PM CDT SAT MAY 28 2005

TXC029-290515-
/O.CON.KEWX.SV.W.0131.000000T0000Z-050529T0515Z/
BEXAR TX-
1156 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT FOR
BEXAR COUNTY...

AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS FROM CANYON LAKE TO UNIVERSAL CITY 
TO ELMENDORF. THE LINE WAS MOVING EAST NEAR 25 MPH AND HAD WEAKENED 
IN THE PAST 20 MINUTES. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT SUNDAY 
MORNING FOR SOUTH CENTRAL TEXAS. 

LAT...LON 2967 9879 2928 9877 2917 9844 2945 9819
      2967 9843 2972 9856

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:59 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 28, 8:59 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
859 PM CDT SAT MAY 28 2005

.UPDATE...A SRONG CLUSTER OF THUNDERSTORMS WITH GOOD UPPER SUPPORT
CAME OFF THE SIERRA MADRES LATE THIS AFTERNOON HAVE NOW SOLIDIFIED
INTO A STRONG BAND OF STORMS MOVING ACROSS THE RIO GRANDE PLAINS.
THESE SHOULD HOLD TOGETHER INTO THE CENTRAL PORTIONS OF OUR COUNTY
WARNING AREA...GIVEN THERMAL AND DEWPOINT ADVECTION CONSIDERATIONS.
A SEVERE THUNDERSTORM WATCH NUMBER 344 WAS SUBSEQUENTLY ISSUED
WHICH COVERS THE SOUTHWEST AND CENTRAL PORTIONS OF OUR COUNTY WARNING
AREA TIL MIDNIGHT.  FORECASTS AND GRIDS WERE AMENDED ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 735 PM CDT SAT MAY 28 2005/

UPDATE...UPDATED GRIDS TO ADD SEVERE THUNDERSTORM WATCH NUMBER
343 AND CHANGE TO SEVERE WORDING AS APPROPRIATE.  LLANO...BURNET AND
WILLIAMSON COUNTIES ARE IN THE WATCH TIL 12 MIDNIGHT.  CONVERGENT
BOUNDARY JUST NORTH OF THESE COUNTIES IN CENTRAL TEXAS EXPECTED TO
BE FOCUS FOR ADDITIONAL DEVELOPMENT AS UPPER 60S TO NEAR 70 DEWPOINTS
ADVECT INTO CONVERGENT ZONE. SOUTHWARD MOVING OUTFLOWS FROM STORMS
COULD ALSO CAUSE ACTIVITY TO BACKBUILD INTO COUNTIES COVERED IN THE
WATCH.

PREV DISCUSSION... /ISSUED 410 PM CDT SAT MAY 28 2005/

DISCUSSION...
TOUGH FORECAST WITH A VARIETY OF FORCING MECHANISMS FOR
CONVECTION. THE MAIN FORECAST ISSUES ARE POPS...HEAVY
RAIN...SEVERE...AND FLOOD THREAT TONIGHT AND SUNDAY...THEN
POPS TEMPS IN LATER PERIODS. THE MODELS ARE IN FAIR TO POOR
AGREEMENT AND PLAGUED WITH CONVECTIVE FEEDBACK. THE FORECAST IS
THEREFORE BASED MAINLY ON OBSERVED SATELLITE TRENDS FOR THE SHORT
TERM...AND THEN A MODEST APPROACH TO MODEL TIMING IN LATER
PERIODS.

SATELLITE IMAGERY SHOWS AN MCV CENTERED NEAR HOBBS...AND AN
APPROACHING JET STREAK/VORT LOBE OVER NORTHERN MEXICO. THERE ARE
ALSO LEFT OVER BOUNDARIES FROM CONVECTION EARLIER TODAY. THE
UPSHOT FOR OUR AREA IS SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT
THROUGH MONDAY...THEN MORE TYPICAL AFTERNOON CONVECTION TUESDAY
THROUGH THURSDAY...BEFORE HOT AND DRY CONDITIONS LATE IN THE WEEK.

HAVE ISSUED A FLASH FLOOD WATCH FOR VAL VERDE...KINNEY...AND
EDWARDS COUNTIES THROUGH SUNDAY MORNING. THIS MAY NEED TO BE
EXTENDED IN TIME AND EXPANDED FURTHER EAST. RAINFALL AMOUNTS WILL
NOT LIKELY BE EXCESSIVE...BUT RECENT RAINFALL IN THAT AREA LEAVES
THE GROUND NEAR SATURATION...HENCE NEARLY ANY RAIN OVER 1/2 INCH
IN 30-60 MINUTES WILL CREATE FLOODING PROBLEMS. THE MAIN SHORT WAVE
TROUGH WILL EJECT OVER THE AREA SUNDAY/MONDAY...SO HAVE KEPT HIGH
POPS IN THROUGH MONDAY AFTERNOON.

THE MAIN U.S. LONGWAVE TROUGH WILL RETROGRADE TO THE WESTERN U.S.
DURING THE WEEK...WITH WEAK RIDGING OVER TEXAS. THIS SHOULD
PROVIDE FOR HIGHER MAX TEMPS AND LOWER POPS AS THE WEEK PROGRESSES.

EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 7 PM SATURDAY UNTIL 7 AM CDT
      SUNDAY FOR THE FOLLOWING COUNTIES...EDWARDS...KINNEY...AND
      VAL VERDE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 8 PM SATURDAY UNTIL 7 AM CDT
      SUNDAY FOR THE FOLLOWING COUNTIES...EDWARDS...KINNEY...AND
      VAL VERDE.

&&

02/09

In the hours before

Special weather statement, May 28, 10:35 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1035 PM CDT SAT MAY 28 2005

TXZ205-290430-
BEXAR-
1035 PM CDT SAT MAY 28 2005

...LINE OF STRONG THUNDERSTORMS APPROACHING BEXAR COUNTY...

AT 1030 PM A LINE OF STRONG THUNDERSTORMS WAS MOVING TOWARD
BEXAR COUNTY FROM THE WEST AT 30 MPH. THE THUNDERSTORMS SHOULD
MOVE INTO THE SAN ANTONIO METROPOLITAN AREA AROUND 11 PM.
PERSONS LEAVING THE SPC CENTER CAN EXPECT HEAVY RAINS AND WINDS
UP TO 40 MPH. SOME STREET FLOODING MAY OCCUR. VISIBILITY WILL
BE HAMPERED IN THE WIND AND RAIN. MOTORISTS ARE ADVISED TO DRIVE WITH
EXTRA CAUTION. THE BULK OF THE HEAVY RAIN SHOULD END AROUND 1130
PM.
Special weather statement, May 28, 10:46 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1046 PM CDT SAT MAY 28 2005

TXZ205-290430-
BEXAR-
1046 PM CDT SAT MAY 28 2005

...LINE OF STRONG THUNDERSTORMS APPROACHING BEXAR COUNTY...

AT 1030 PM A LINE OF STRONG THUNDERSTORMS WAS MOVING TOWARD
BEXAR COUNTY FROM THE WEST AT 30 MPH. THE THUNDERSTORMS SHOULD
MOVE INTO THE SAN ANTONIO METROPOLITAN AREA AROUND 11 PM.
PERSONS LEAVING THE SBC CENTER CAN EXPECT HEAVY RAINS...WINDS
UP TO 40 MPH AND FREQUENT LIGHTNING. SOME STREET FLOODING MAY OCCUR.
VISIBILITY WILL BE HAMPERED IN THE WIND AND RAIN. MOTORISTS ARE
ADVISED TO DRIVE WITH EXTRA CAUTION. THE BULK OF THE HEAVY RAIN
SHOULD END AROUND 1130 PM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:46 PM CDTSevere Thunderstorm WarningEWXMaverick63 min
May 28, 9:06 PM CDTSevere Thunderstorm WarningEWXLlano34 min
May 28, 9:57 PM CDTSevere Thunderstorm WarningEWXFrio, Medina33 min
May 28, 11:02 PM CDTSevere Thunderstorm WarningEWXKendall43 min
May 29, 4:45 PM CDTSevere Thunderstorm WarningEWXBurnet43 min
May 29, 4:49 PM CDTSevere Thunderstorm WarningEWXDeWitt56 min
May 29, 5:12 PM CDTSevere Thunderstorm WarningEWXLavaca63 min
May 29, 5:25 PM CDTFlash Flood WarningEWXKerr3 hr
May 29, 5:47 PM CDTFlash Flood WarningEWXDeWitt, Lavaca3 hr
May 29, 6:48 PM CDTSevere Thunderstorm WarningEWXKarnes42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.